Oklahoma, 2023

Excessive Heat in Oklahoma, August 11 to 13, 2023

August 11 to 13, 2023 · NWS TSA · 37 events in 24 counties and zones

A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during mid August. Unseasonably hot afternoon temperatures reaching the mid 90s to near 100 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 120 degree range across much of eastern Oklahoma on the 11th through the 13th.

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
11
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during mid August. Unseasonably hot afternoon temperatures reaching the mid 90s to near 100 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 120 degree range across much of eastern Oklahoma on the 11th through the 13th. At least eleven people were treated for heat-related issues in Tulsa, four of which were transported to the hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 11, 9:56 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 11, 9:56 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1056 AM CDT Fri Aug 11 2023

...New SHORT TERM...

.SHORT TERM...
(The rest of today )
Issued at 1056 AM CDT Fri Aug 11 2023

Front that has affected the region over the past couple days is
undergoing frontolysis. The high dewpoint air that pooled near the
boundary down south yesterday has overspread the region today with
more of a southerly flow in place at the surface. Dewpoints will
likely be held up during the heat of the day due to effects from
the recent rainfall over the region. Combine the high dewpoint
air with expected high temps in the mid to upper 90s under mostly
sunny skies, and you get heat indices in the dangerous to very
dangerous range. Ongoing heat advisories and warnings were left as
is.

Some spotty showers and storms persist across the south, mainly
left over from the overnight activity, but should gradually go
away into the afternoon. Storms over southwest KS are not expected
to affect the area at this time. Aside from the potential of an
isolated afternoon storm, the region should remain fairly quiet
thru 00Z, when focus shifts to the north up over KS.

Lacy

&&

.LONG TERM...
(Tonight through Thursday)
Issued at 313 AM CDT Fri Aug 11 2023

A relatively active pattern will persist into the weekend with
additional storms likely overnight, mainly impacting far northern
OK into Northwest AR. Strong mid and upper flow for August will
allow for some storm organization the next few nights and at
least a low-end threat of severe weather. Temperatures and
humidity will remain high through Sunday and additional heat
headlines will likely be needed.

By Sunday night a stronger upper level system will move across
the northern plains and push a cold front into the region. An
uptick in thunderstorm chances should accompany the front, with
cooler and notably less humid conditions following early next
week. Upper ridge then expected to re-expand with hot weather
returning, but potentially another front just beyond this
forecast.

&&

.AVIATION...
(12Z TAFS)
Issued at 633 AM CDT Fri Aug 11 2023

Isolated thunderstorms will remain possible near KFSM early this
morning. Showers and thunderstorms may also affect the northeast
Oklahoma and far northwest Arkansas sites late tonight. VFR
conditions will prevail outside of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   97  77  95  75 /  10  30  40  40
FSM   97  77  97  77 /  40  10  20  10
MLC   97  79  98  77 /  30  10  20  10
BVO   98  73  94  72 /  10  40  40  50
FYV   94  74  93  73 /  20  30  30  40
BYV   95  72  92  72 /  10  30  40  40
MKO   96  75  95  74 /  20  20  30  20
MIO   96  72  92  72 /  10  50  30  50
F10   97  75  97  75 /  20  20  30  20
HHW   98  77  98  78 /  20   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ054-058-059-063-
     068-069.

     Excessive Heat Warning until 8 PM CDT this evening for OKZ049-
     053-055>057-060>062-064>067-070>076.

AR...Heat Advisory until 8 PM CDT this evening for ARZ001-002-010-011.

     Excessive Heat Warning until 8 PM CDT this evening for ARZ019-
     020-029.

&&

SHORT TERM...30
LONG TERM....14
AVIATION...05
Hazardous weather outlook, Aug 11, 4:21 AM CST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
521 AM CDT Fri Aug 11 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
521 AM CDT Fri Aug 11 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
 AREA...East Central Oklahoma and West Central Arkansas.
ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Critical.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Afternoon.

DISCUSSION...
Dangerous heat and humidity are expected over most of the area
this afternoon, with heat index values of 105 to 113 degrees.

Isolated to scattered thunderstorms will continue this morning
across parts of eastern Oklahoma and west central Arkansas. A few
cells may briefly become severe, before storms diminish late this
morning. Additional storms may develop late this afternoon through
the evening along any residual boundaries, with at least a
limited severe weather threat.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential...Dangerous Heat Potential.
SUNDAY...Thunderstorm Potential...High Wind Potential...Dangerous Heat Potential.
MONDAY through WEDNESDAY...No Hazards.
THURSDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
The weather pattern remains unsettled through the weekend
with daily thunderstorm chances. A cold front passing on Sunday should
mark an increase in storm chances with a drying trend afterward into
early next week.  Hot and humid conditions will also expand across
the region Friday through Sunday with dangerous heat index values
likely to be felt area wide.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Aug 11, 8:22 AM CST, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
922 AM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     Hail             Paden                   35.51N 96.57W
08/11/2023  E2.00 inch       Okfuskee           OK   Emergency Mngr

            Public report relayed via Emergency
            Management. Time is radar estimated.

0208 AM     Hail             Paden                   35.51N 96.57W
08/11/2023  E2.25 inch       Okfuskee           OK   Public

&&
Local storm report, Aug 11, 10:30 AM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
1130 AM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     Hail             7 ESE Weleetka          35.29N 96.03W
08/11/2023  E1.00 inch       Okfuskee           OK   Public

&&
Local storm report, Aug 11, 10:51 AM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
1151 AM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 AM     Tstm Wnd Dmg     Crowder                 35.12N 95.67W
08/11/2023                   Pittsburg          OK   Public

            A few large trees down.

&&
Local storm report, Aug 11, 10:52 AM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
1152 AM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 AM     Hail             5 E Stidham             35.37N 95.61W
08/11/2023  M1.75 inch       McIntosh           OK   Emergency Mngr

            Time is radar estimated.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

37 excessive heat. Local standard time, as filed.

Excessive Heat, Choctaw

When
August 11, 11:00 AM CST to August 13, 7:00 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Excessive Heat, Pushmataha

When
August 11, 11:00 AM CST to August 13, 7:00 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Excessive Heat, Pittsburg

When
August 11, 11:00 AM CST to August 13, 7:00 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Excessive Heat, Latimer

When
August 11, 11:00 AM CST to August 13, 7:00 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Excessive Heat, Le Flore

When
August 11, 11:00 AM CST to August 13, 7:00 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Excessive Heat, Cherokee

When
August 11, 11:00 AM CST to 7:00 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Excessive Heat, Craig

When
August 11, 11:00 AM CST to 7:00 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
August 11, 11:00 AM CST to 7:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Delaware

When
August 11, 11:00 AM CST to 7:00 PM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Excessive Heat, Haskell

When
August 11, 11:00 AM CST to 7:00 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Mayes

When
August 11, 11:00 AM CST to 7:00 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
August 11, 11:00 AM CST to 7:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
August 11, 11:00 AM CST to 7:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
August 11, 11:00 AM CST to 7:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
August 11, 11:00 AM CST to 7:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
August 11, 11:00 AM CST to 7:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Osage

When
August 11, 11:00 AM CST to 7:00 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Ottawa

When
August 11, 11:00 AM CST to 7:00 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Excessive Heat, Pawnee

When
August 11, 11:00 AM CST to 7:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
August 11, 11:00 AM CST to 7:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
August 11, 11:00 AM CST to 7:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Tulsa

When
August 11, 11:00 AM CST to 7:00 PM CST
Where
Tulsa forecast zone
Injuries
6 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
August 11, 11:00 AM CST to 7:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Washington

When
August 11, 11:00 AM CST to 7:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Cherokee

When
August 13, 11:00 AM CST to 7:00 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
August 13, 11:00 AM CST to 7:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Haskell

When
August 13, 11:00 AM CST to 7:00 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Mayes

When
August 13, 11:00 AM CST to 7:00 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
August 13, 11:00 AM CST to 7:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
August 13, 11:00 AM CST to 7:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
August 13, 11:00 AM CST to 7:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
August 13, 11:00 AM CST to 7:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
August 13, 11:00 AM CST to 7:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
August 13, 11:00 AM CST to 7:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
August 13, 11:00 AM CST to 7:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Tulsa

When
August 13, 11:00 AM CST to 7:00 PM CST
Where
Tulsa forecast zone
Injuries
5 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
August 13, 11:00 AM CST to 7:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135029, 1135030, 1135031, 1135032, 1135033, 1135034, 1135035, 1135036, 1135037, 1135038, 1135039, 1135040, 1135041, 1135042, 1135043, 1135044, 1135045, 1135046, 1135047, 1135048, 1135049, 1135050, 1135051, 1135052, 1135054, 1135055, 1135056, 1135057, 1135058, 1135059, 1135060, 1135061, 1135062, 1135064, 1135065, 1135066, 1135067.